Breaking News

Partial or Full Deafness

Opioid receptors in the inner ear can cause partial or full hearing loss, according to new research from Rutgers New Jersey Medical School and New Jersey Poison Information and Education System.

Inner ear anatomy. Image credit: Medical Gallery of Blausen Medical 2014, doi: 10.15347/wjm/2014.010.

Inner ear anatomy. Image credit: Medical Gallery of Blausen Medical 2014, doi: 10.15347/wjm/2014.010.

Ototoxicity, or ‘ear poisoning,’ is a known complication of opioid exposure, although the mechanism remains unclear,” said lead author Dr. Alexander Mozeika and colleagues.

“While historically most closely linked to heroin and oxycodone, evolving reports suggest that it may be a class effect of opioids.”

For the new study, the researchers reviewed records from the New Jersey Poison Control Center from 1999 to 2018 to determine the association between opioid use and degrees of hearing loss.

They identified 41 people with opioid exposure who experienced full or partial hearing loss or tinnitus, likely caused by toxicity to the ear.

More than half had used heroin, followed by oxycodone, methadone and tramadol; 88% had only one known exposure.

Most people reported the condition affecting both ears, with 12 people experiencing deafness, 15 partial or total loss of hearing acuity, 10 tinnitus and four a mix of symptoms.

While some people may regain their hearing, the loss could be permanent with others — 21% of those reporting the condition had no improvement in hearing when they were discharged from the hospital.

“The delicate structures of the inner ear are very susceptible to injury if oxygen supply is insufficient, as well as to the direct effect of toxins like opioids,” said Dr. Lewis Nelson, co-author of the study.

“Although the study found a link with heroin, toxicity to the ear can occur with every opioid,” added co-author Dr. Diane Calello.

“This study supports what has been found in animal studies, which is that any opioid can cause hearing loss.”

“This might be because we already have built-in opioid receptors, or binding sites, in the inner ear. Activating them may trigger this injury in some patients.”

“Health care providers should be aware of the association with opioid use when evaluating a patient with hearing loss,” the scientists concluded.

The study was published in the Journal of Medical Toxicology.

_____

A.M. Mozeika et al. Opioid-Associated Hearing Loss: A 20-Year Review from the New Jersey Poison Center. J. Med. Toxicol, published online May 8, 2020; doi: 10.1007/s13181-020-00785-5

About Skype

Check Also

Flavanol-Rich Diet

Consuming a high-flavanol diet was associated with a significantly lower systolic and diastolic blood pressure …

Leave a Reply

Your email address will not be published. Required fields are marked *